Objective: Yawning has been described in relation to drugs such as serotonin reuptake inhibitors, levodopa, dopamine agonists, MAO B inhibitor, morphine, methadone, buprenorphine, dextromethorphan, benzodiazepine, lidocaine, and flecaine. This is a report of two patients, on long-term escitalopram therapy (more than 8 weeks) with stable dosing, who presented excessive yawning. Escitalopram is widely used in major depressive disorder and generalized anxiety disorder.
Method: A clinical description of two cases.
Results: Two females (62 and 59 years old, respectively) developed excessive daytime yawning. It was not associated with sedation or a feeling of needing sleep. The dosage was reduced and yawning disappeared some hours later. The patients’ depression did not recur.
Conclusion: Yawning has been described in relation to different selective serotonin reuptake inhibitors and remitted following their discontinuation; it is interesting that the reported yawning in these two cases disappeared with the reduction of dosage, rather than the interruption of treatment.